Priapism Associated With Conventional and Atypical Antipsychotic Medications: A Review

Article Abstract

Background: Priapism is a prolonged, usuallypainful, and persistent penile erection not usually associatedwith sexual stimuli, resulting from a disturbance in the normalregulatory mechanisms that initiate and maintain penileflaccidity. This infrequent adverse event of antipsychoticmedication use requires emergency evaluation and has potentiallyserious long-term sequelae including erectile dysfunction.Clinicians prescribing antipsychotic medications should be awareof this rare but serious adverse event.

Method: A computerized search, using the MEDLINEdatabase (1966-summer 2000), located cases of priapism associatedwith most conventional antipsychotics as well as with clozapine,risperidone, and olanzapine. The search included no restrictionson languages. Keywords included priapism combined with antipsychoticagents and the names of the currently available atypicalantipsychotics. Twenty-nine publications were located using theseparameters. Additional publications were reviewed for generalbackground on pathophysiology, evaluation, and management. Thequality of the evidence reviewed is limited by the observationaland uncontrolled nature of case reports, case series, and reviewarticles.

Results: Psychotropic-induced priapism iscurrently believed to be caused by the alpha1-adrenergicantagonism of these medications. Detumescence is sympatheticallymediated, and alpha1-adrenergic antagonism (within thecorpora cavernosa) inhibits detumescence. The propensity ofindividual antipsychotics to induce priapism can presumably beestimated on the basis of alpha1-adrenergic blockadeaffinities. Of the conventional antipsychotics, chlorpromazineand thioridazine have the greatest alpha1-adrenergicaffinity and have been most frequently reported to be associatedwith priapism. Of the atypical antipsychotics, risperidone hasgreater alpha1-adrenergic affinity, although 3 of the5 currently U.S. Food and Drug Administration (FDA)-approvedatypicals have been reported to be associated with priapism.

Conclusion: Virtually all antipsychoticmedications have been reported to rarely cause priapism due totheir alpha-adrenergic antagonism. This adverse event should beconsidered a urologic emergency. Clinicians should be familiarwith this infrequent serious adverse event of antipsychoticmedications.

Volume: 62

Quick Links: Psychotic Disorders , Schizophrenia and Schizoaffective Disorders

Continue Reading…

Subscribe to read the entire article

$40.00

Buy this Article as a PDF